Hail, Fisher
- When
- September 18, 4:04 AM CST to 4:08 AM CST
- Where
- Fisher County, Rotan
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.850, -100.470
A cold front moved into West Central Texas resulting in showers and thunderstorms. A few severe storms were reported, mainly across the Big Country, where damaging winds and hail were the main threats.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A cold front moved into West Central Texas resulting in showers and thunderstorms. A few severe storms were reported, mainly across the Big Country, where damaging winds and hail were the main threats. A supercell storm produced significant wind damage on the east side of Rotan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 18, 3:04 AM CST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 404 AM CDT TUE SEP 18 2012 .SHORT TERM... CONVECTIVE COMPLEX IN ASSOCIATION WITH AN UPPER SHORTWAVE AND COLD FRONT WAS MOVING INTO THE BIG COUNTRY AT 3 AM. THERE WERE SOME STRONG STORMS ASSOCIATED WITH IT...WHICH MAY BE PRODUCING SOME SMALL HAIL. COLD FRONT AND UPPER SHORTWAVE MOVE SE ACROSS THE BIG COUNTRY AND HEARTLAND THIS MORNING. THIS AREA WILL ALSO BE IN AN AREA OF UPPER LEVEL DIVERGENCE ASSOCIATED WITH THE LEFT EXIT REGION OF A 100 KT JET AT 200 MB...WITH THE AXIS OF THE JET ALONG I-10. MORNING STORM ACTIVITY WAS MORE WIDESPREAD THAN THE NAM OR GFS MODELS THIS MORNING. RUC MODEL HOWEVER DOES HAVE A BETTER HANDLE ON STORM PLACEMENT AND AREAL EXTENT...THOUGH EVEN THE RUC RAPIDLY WEAKENS CONVECTIVE ACTIVITY BY 9 AM AND CONFINES RAINFALL TO THE BIG COUNTRY. DID KEEP A SLIGHT CHANCE OF STORMS IN FARTHER WEST IN THE CONCHO VALLEY HOWEVER...WITH A VORT MAX INDICATED IN WATER VAPOR LOOP...EMBEDDED IN THE WESTERN SIDE OF THE UPPER SHORTWAVE IN NEW MEXICO. WENT SLIGHTLY COOLER THAN GFS MOS TODAY WITH COLD ADVECTION AND MID/UPPER LEVEL CLOUDS ASSOCIATED WITH SHORTWAVE. KEPT THUNDERSTORM CHANCES ONLY FOR THIS MORNING...WITH SUBSIDENCE BEHIND EXITING SHORTWAVE BY NOON. .LONG TERM... A DRY FORECAST IN STORE FOR WEST CENTRAL TEXAS IN THE LONG TERM. WEDNESDAY THROUGH FRIDAY...UPPER LEVEL RIDGE WILL REMAIN CENTERED OVER THE WESTERN US. ANOMALOUSLY DEEP UPPER TROUGH WILL BE MAINTAINED ACROSS THE NORTHERN GREAT LAKES AND UPPER MIDWEST. FOR WEST CENTRAL TEXAS...TEMPERATURES WILL BE WARMER ON WEDNESDAY AS LIGHT SOUTHERLY FLOW DEVELOPS WITH AMPLE SUNSHINE. PER THE 850 MB THERMAL PATTERN... EXPECT DAYTIME TEMPERATURES TO BE A FEW DEGREES ABOVE NORMAL WITH AFTERNOON HIGHS IN THE UPPER 80S TO LOWER 90S THURSDAY AND FRIDAY. SOME MODEL DISAGREEMENT IS SHOWN WITH PROGRESS AND STRENGTH OF A COLD FRONT FOR NEXT WEEKEND. AS A STRONG UPPER LOW DEVELOPS SOUTH TOWARD THE NORTHERN GREAT LAKES...A DISTURBANCE IS PROGGED TO PINWHEEL AROUND ITS SOUTHWESTERN PERIPHERY ON SATURDAY. THE 00Z ECMWF HAS A STRONGER ASSOCIATED COLD FRONT DROPPING SOUTH ACROSS WEST CENTRAL TEXAS LATE SATURDAY NIGHT AND SUNDAY MORNING...WITH A 1030 MB SURFACE HIGH DROPPING SOUTH ACROSS THE NORTHERN AND CENTRAL PLAINS BEHIND THE FRONT. THE 00Z GFS HAS A CONSIDERABLY WEAKER COLD FRONT MOVING SOUTH INTO THE BIG COUNTRY ON SATURDAY AFTERNOON... AND BRINGS ONLY A GLANCING SHOT OF SLIGHTLY COOLER AIR INTO WEST CENTRAL TEXAS. THE GFS ENSEMBLE SHOWS CONSIDERABLE SPREAD IN SURFACE WINDS FOR NEXT WEEKEND. TIMING AND STRENGTH OF COLD FRONT WILL LIKELY DEPEND ON EVOLUTION OF THE UPPER LEVEL FLOW PATTERN ACROSS THE GREAT LAKES AND MIDWEST. GIVEN THE UNCERTAINTY...LITTLE CHANGE WAS MADE TO THE WIND FIELD FOR NEXT WEEKEND. EITHER WAY WITH THE MODELS...MOISTURE LOOKS TOO LIMITED IN OUR AREA TO SUPPORT RAIN CHANCES WITH THE COLD FRONT. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 79 56 86 63 89 / 30 0 0 5 5 SAN ANGELO 82 57 88 62 90 / 20 0 0 5 5 JUNCTION 84 55 87 57 89 / 10 0 0 5 5 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 04/19
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 315 AM CDT TUE SEP 18 2012 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-190815- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 315 AM CDT TUE SEP 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE BIG COUNTRY...CONCHO VALLEY AND HEARTLAND THIS MORNING. THE MAIN THREATS WILL BE SMALL HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING. THE STORMS WILL END BY NOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 04
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
433 AM CDT TUE SEP 18 2012
TXZ049-113-181030-
FISHER TX-JONES TX-
433 AM CDT TUE SEP 18 2012
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 AM CDT FOR FISHER
AND JONES COUNTIES...
AT 429 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 19 MILES NORTHWEST OF ROTAN...OR ABOUT
11 MILES SOUTH OF JAYTON...MOVING SOUTHEAST AT 35 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
ROTAN BY 505 AM CDT
ROBY BY 520 AM CDT
MCCAULLEY BY 525 AM CDT
SYLVESTER AND LONGWORTH BY 530 AM CDT
NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
LAT...LON 3297 9999 3264 10033 3287 10067 3295 10067
3297 10065
TIME...MOT...LOC 0933Z 323DEG 29KT 3307 10060
04The Dyess AFB radar (KDYX), 119 km away, was scanning. The volume nearest the first event began at 10:05 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
A storm survey indicated that widespread tree limb damage occurred across the eastern half of Rotan. In addition, a few trees and fences were blown down. The wind was estimated at around 70 MPH. A few homes sustained roof damage and a few metal roofs sustained minor structural damage. Thunderstorm winds blew a tree onto a power line in Rotan and several storage tanks were pushed over onto their sides.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415023, 415031, 415027, 415029.